Alert archive / New York / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 17, NWS New York, NY

May 28, 2022Rockland County, Westchester County, New York; Bergen County, Passaic County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at May 28, 2022, 12:23 PM EDT for Rockland County, Westchester County, New York; Bergen County, Passaic County, New Jersey. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2022, 12:23 PM EDT (16:23 UTC)
Expired
May 28, 2022, 1:15 PM EDT
In force
52 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bergen County, NJ, Passaic County, NJ, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 101 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:15 PM EDT, 8 minutes earlier.

Area forecast discussion, May 28, 12:15 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
1215 PM EDT Sat May 28 2022

.SYNOPSIS...
A slow moving cold front passes through the area this afternoon.
High pressure builds in tonight and then southeast on Monday. A
backdoor cold front passes through the region on Tuesday, with
Canadian high pressure briefly building into the region on
Wednesday. A warm front approaches the area on Thursday,
followed by a cold front on Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms continue to blossom across northwest
NJ and up into the Lower Hudson Valley, in response an
approaching upper trough and surface cold front. Airmass also
continues to destabilize with SBCAPE values 1000-1500 from NYC
points north and west. At the same time, strongest mid level
winds diminish through the day from west to east. Thus, looking
at marginal conditions for strong and/or severe. The more likely
scenario is for some gusty winds and small hail. SPC has most
of the area under a marginal risk. Expect this activity to
translate from west to east through this afternoon.

In addition, WPC has placed the Lower Hudson Valley and NE NJ
under a slight risk for excessive rainfall. Multiple bands of
heavy rain the last 24h produced 1 to 2 inches just west of NYC
across NJ and up into the Rockland county in the Lower Hudson
Valley. This has resulted in saturated grounds and 1hr FFG less
than an inch for much of the area. Some training of cells to
the NE at 15 to 20 kt as the upper trough translates slowly east
could result in localized flash flooding.

Morning stratus/fog across eastern LI and SE CT should
gradually erode from w to e through early afternoon for most
areas, but could linger along immediate southeastern
shorefronts.

Activity should become elevated, ending severe threat, as it
encounters stable marine layer across coastal SE CT and LI
during the mid to late afternoon. All activity should slide east
of the region by early evening as shortwave begins sliding
offshore.

Highs today near to slightly above seasonable in the mid to
upper 70s.

There is a high risk for the development of dangerous rip
currents tonight.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Shortwave slides east tonight with gradually building heights
through Monday as southern upper ridging gradually build
northeast. At the surface, high pressure builds towards the
region tonight and then slides south and southeast Sunday into
Monday.

Clearing skies tonight with nears seasonable temps in the 50s to
lower 60s.

Moderating temps into the upper 70s and lower 80s Sunday under
high pressure, slightly cooler for south coasts with afternoon
sea breeze development in weak flow regime. Warm temps Sun Night
in WAA SW flow.

Feeling more summerlike for Monday and Tuesday with waa
westerly flow aloft raising 850 T's to 18-19c, and W/SW flow at
the surface. The one complicating factor for how hot is gets
Tuesday, particularly E LI and SE CT will be timing of a
backdoor cold front working SW from coastal New England. At this
time, heat advisory criteria of 2 days of 95F looks to be
marginal for NE NJ and portions of Lower Hud and interior S CT.
This is in line with WPC probs indicating low probs on Mon and
moderate prob of 95 heat index for Mon and Tue respectively in
these areas. There is a low potential of 95 heat indices for NW
portions of NYC metro, coastal Westchester, and NW LI, mainly on
Tue. Will have to reassess through the weekend as subtle
increases in T/TD forecasts could increase these probs.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Generally quiet weather expected for much of the period as
ridging builds in aloft for the early part of the week, with
above normal temperatures possible to start.

By Wednesday, the heat wanes a bit with increased low level
moisture and cloud cover to start the day, but highs remain
above average with high temperatures in the mid and upper 80s
for the interior on Wednesday and Thursday. Each night will be
warm as well with temperatures likely to not fall below the 60s
any given night.

By Thursday the upper ridge flattens a bit, and a weak shortwave
passes to the north as a frontal system approaches, providing an
increased chance of showers by Thursday afternoon into Friday.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A cold front will approach and move across this afternoon,
preceded and accompanied by numerous showers/tstms across north
central NJ, which should impact the NYC metros mainly from
1630Z-1900Z with brief IFR/LIFR vsby, gusty W winds, and
possibly some hail. Farther east, KBDR has improved to MVFR and
KISP should follow suit by 17Z- 18Z, then tstms could become a
threat there as well from 18Z-20Z.

LIFR cond at KGON may slowly improve, but timing is uncertain
and could still occur later than fcst.

With the cold front moving through in the late afternoon/evening,
drier conditions are expected after 21Z-24Z.

Winds start off from the S-SW near 8-10 kt. Winds become more SW
then W through the day today. Some gusts into the upper teens
will be possible this afternoon/early evening. By 00Z, winds
will be N, then lighten to around 5 kt overnight.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Additional AMD likely for tstm impacts.

.OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...
.Sunday through Tuesday...VFR.
.Wednesday...Mainly VFR. Possible rain with potential for MVFR
at times north and west of NYC terminals.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Dense Fog Advisory continues for central and eastern ocean
waters, as well as South Shore back bays, Peconic and
Gardiners, and the central and eastern Sound through this
morning, with gradual improvement expected from mid morning
through early afternoon from w to e.

Small Craft Advisories, mainly for seas, remains on the ocean
today with 15G20kt S/SW fetch ahead of slow moving cold front,
maintaining southerly wind swells of 4 to 5 feet. Swells should
safely subside below 5 ft tonight as flow turns offshore in
wake of cold front.

Sub-SCA conditions are likely Sunday and through the middle of the
week. Conditions may approach SCA level on the ocean waters Thursday
afternoon into Friday, in advance of a frontal passage.

&&

.HYDROLOGY...
Basin average rainfall today will likely range from a quartet to
half inch with localized amounts in excess of an inch. Highest
amounts are likely to occur NW of NYC.

Minor urban and poor drainage flooding will be the primary
threat. However, WPC has placed the Lower Hudson Valley and NE
NJ under a slight risk for excessive rainfall. Multiple bands of
heavy rain the last 24h produced 1 to 2 inches just west of NYC
across NJ and up into the Rockland county in the Lower Hudson
Valley. This has resulted in saturated grounds and 1hr FFG less
than an inch for much of the area. Some training of cells to the
NE at 15 to 20 kt as the upper trough translates slowly east
could result in localized flash flooding.

No hydrologic impacts expected on Sunday and through next week.

&&

.TIDES/COASTAL FLOODING...
There is a high risk for the development of dangerous rip currents
this afternoon into this evening. The rip current risk looks to
decrease to moderate for Sunday, although may start at high for
the east end beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 8 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Dense Fog Advisory until noon EDT today for ANZ331-332-340-345-
     350-353.
     Small Craft Advisory until midnight EDT tonight for ANZ355.
     Small Craft Advisory until 6 AM EDT Sunday for ANZ350-353.

&&

SYNOPSIS...NV
NEAR TERM...NV/DW
SHORT TERM...NV
LONG TERM...DBR
AVIATION...BC
MARINE...NV
HYDROLOGY...NV
TIDES/COASTAL FLOODING...//
Hazardous weather outlook, May 28, 4:58 AM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
458 AM EDT Sat May 28 2022

CTZ005>007-009-NJZ002-004-006-103>108-NYZ067>074-176-177-290900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Southern Fairfield-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
458 AM EDT Sat May 28 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

A slow moving cold front will bring the potential for isolated
strong to severe thunderstorms late this morning into the mid to late
afternoon, along with an isolated flash flood threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-290900-
Kings (Brooklyn)-Southern Queens-
458 AM EDT Sat May 28 2022

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

A slow moving cold front will bring the potential for isolated
strong to severe thunderstorms late this morning into the mid to late
afternoon, along with an isolated flash flood threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ008-010>012-NYZ078-079-290900-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Northwest Suffolk-Northeast Suffolk-
458 AM EDT Sat May 28 2022

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-179-290900-
Southwest Suffolk-Southeast Suffolk-Southern Nassau-
458 AM EDT Sat May 28 2022

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-290900-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
458 AM EDT Sat May 28 2022

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ355-290900-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
458 AM EDT Sat May 28 2022

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-290900-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
458 AM EDT Sat May 28 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

A slow moving cold front will bring the potential for isolated
strong to severe thunderstorms late this morning into the mid to late
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, May 28, 12:04 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service New York NY
1204 PM EDT Sat May 28 2022

NJZ002-004-006-103>108-NYZ067-069-281645-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Bergen NJ-
Western Passaic NJ-Western Union NJ-Western Essex NJ-
Eastern Bergen NJ-Eastern Passaic NJ-Rockland NY-Orange NY-
1204 PM EDT Sat May 28 2022

...Strong thunderstorms will impact portions of Hudson, Passaic,
Union, Bergen, Essex, south central Orange and Rockland Counties
through 1245 PM EDT...

At 1201 PM EDT, Doppler radar was tracking an area of showers and
embedded  strong thunderstorms along a line extending from near West
Milford to Lincoln Park to near Millburn to near Union. Movement was
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and minor
         flooding in low-lying and poor drainage areas.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Rises on streams.

Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Passaic, Wayne, Bloomfield,
Hackensack, Orange, Paramus, West Milford, Ridgewood, Summit,
Lyndhurst and Millburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 7439 4076 7436 4076 7438 4079 7437
      4086 7432 4090 7433 4090 7427 4093 7429
      4097 7428 4100 7430 4102 7443 4105 7445
      4104 7449 4109 7450 4130 7418 4107 7403
      4093 7402 4069 7407 4060 7439
TIME...MOT...LOC 1601Z 236DEG 11KT 4107 7440 4093 7432 4079 7431 4070
7431

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:03 PM EDTMarine Dense Fog AdvisoryOKX16 hr
May 28, 12:14 AM EDTAreal Flood AdvisoryOKXRichmond3 hr
May 28, 12:34 AM EDTSpecial Marine WarningOKX56 min
May 28, 12:38 AM EDTSpecial Weather StatementOKXBronx, Kings, New York, Queens, Richmond52 min
May 28, 12:14 PM EDTAreal Flood AdvisoryOKXPutnam, Westchester91 min
May 28, 12:28 PM EDTSpecial Marine WarningOKX32 min
May 28, 12:29 PM EDTSpecial Weather StatementOKXKings, New York, Richmond46 min
May 28, 12:33 PM EDTFlash Flood WarningOKXRockland3 hr
May 28, 12:45 PM EDTSpecial Marine WarningOKX45 min
May 28, 12:47 PM EDTSpecial Weather StatementOKXWestchester43 min
May 28, 12:48 PM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens87 min
May 28, 12:50 PM EDTSpecial Weather StatementOKXBronx, New York40 min
May 28, 12:56 PM EDTSpecial Weather StatementOKXKings, Queens49 min
May 28, 1:04 PM EDTSpecial Marine WarningOKX56 min
May 28, 1:11 PM EDTAreal Flood AdvisoryOKXRockland, Westchester94 min
May 28, 1:20 PM EDTSpecial Marine WarningOKX55 min
May 28, 1:28 PM EDTSpecial Weather StatementOKXNassau62 min
May 28, 1:37 PM EDTAreal Flood AdvisoryOKXWestchester83 min
May 28, 1:42 PM EDTSpecial Marine WarningOKX63 min
May 28, 2:10 PM EDTSpecial Weather StatementOKXSuffolk50 min
May 28, 2:58 PM EDTSpecial Weather StatementOKXSuffolk47 min
May 28, 3:54 PM EDTSpecial Weather StatementOKXOrange51 min
May 28, 12:04 PM EDTSpecial Weather StatementOKXBergen, Essex, Hudson, Passaic, Union41 min
May 28, 12:12 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic, Union93 min
May 28, 5:05 PM EDTAreal Flood AdvisoryOKXBergen5 hr
May 28, 1:07 PM EDTSpecial Weather StatementOKX38 min
May 28, 1:24 PM EDTSpecial Weather StatementOKX51 min
May 28, 1:35 PM EDTSpecial Weather StatementOKX40 min
May 28, 1:50 PM EDTSpecial Weather StatementOKX40 min
May 28, 2:07 PM EDTSpecial Weather StatementOKX38 min
May 28, 2:47 PM EDTSpecial Weather StatementOKX43 min

Nearby

Severe Thunderstorm Warnings in New York, 2022Severe Thunderstorm Warnings in New Jersey, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.